Flood, Halifax
- When
- September 14, 7:08 PM EST to September 15, 9:35 PM EST
- Where
- Halifax County, South Boston
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Southside Virginia and portions of the North Carolina piedmont recieved some heavy rain during the overnight hours of 13-14 September, which resulted in minor flooding along the Dan River at South Boston. 85 feet at 11 am on the 15th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Southside Virginia and portions of the North Carolina piedmont recieved some heavy rain during the overnight hours of 13-14 September, which resulted in minor flooding along the Dan River at South Boston. The River crested at 21.85 feet at 11 am on the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 14, 6:35 PM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED. NATIONAL WEATHER SERVICE BLACKSBURG VA 735 PM EDT THU SEP 14 2006 .AVIATION... VFR CONDITIONS WITH AREAS OF MVFR/IFR FOG EXPECTED DURING THE PERIOD. THE COMBINATION OF LIGHT WINDS AND A MOIST GROUND FROM RECENT RAINFALL WILL RESULT FOG/LOW STRATUS OVERNIGHT...ESPECIALLY ACROSS THE PIEDMONT AND IN THE MOUNTAIN VALLEYS. KLYH...KDAN...KLWB WILL DROP TO IFR CONDITIONS OR LOWER OVERNIGHT...AND EVEN KBLF FOR A BRIEF PERIOD EXPECTING STRATUS TO ADVECT INTO BLF TOWARD DAYBREAK. SHALLOW MORNING FOG WILL LIFT BY 15Z. SCT TO BKN CU WILL DEVELOP FRIDAY WITH WIDELY SCT MVFR AFTERNOON SHOWERS POSSIBLE WITH THE UPPER LOW. MOUNTAIN OBSCURATIONS ARE POSSIBLE LATE TONIGHT INTO FRIDAY MORNING. && .PREV DISCUSSION... (ISSUED 239 PM EDT THU SEP 14 2006) SHORT TERM /TONIGHT/... MOIST GROUND FROM RECENT RAINFALL WILL SETUP A FOG/LOW STRATUS SCENARIO TONIGHT...ESPECIALLY EAST OF THE BLUE RIDGE. FOR NOW GOING WITH AREAS OF FOG LATE TONIGHT OUT EAST...AND ACROSS THE MOUNTAIN VALLEYS...WITH LOCALLY DENSE VALLEY FOG IN TYPICAL SPOTS. WILL HAVE TO MONITOR CLEARING TRENDS THIS EVENING...AND LOW LVL TEMP SETUP TO SEE IF IT TURNS OUT TO BE MORE FOG THAN STRATUS. POTENTIAL EXISTS FOR DENSE FOG ADVISORY...BUT WILL AWAIT BEYOND SUNSET AND 00Z SOUNDINGS TO DETERMINE IF THIS IS NEEDED. LONG TERM /FRIDAY THROUGH THURSDAY/... CLOSED UPPER LOW OVER THE MID ATLANTIC WILL CREATE A CHALLENGING FORECAST IN TERMS OF CLOUDS/TEMPS. 12Z GFS/NAM SHOW A COUPLE OF POTENT SHORTWAVES ROTATING THRU ON THE BACKSIDE OF THE LOW FRIDAY AND FRIDAY NIGHT. DEEPEST MOISTURE HOWEVER WILL BE WELL EAST OF THE CWA...SO ONLY EXPECTING ISOLATED SHOWERS ACROSS THE NRN/ERN CWA FRIDAY AFTERNOON AND NIGHT. FURTHER SW DRIER AIR WILL ALLOW FOR MORE SUNSHINE. A COOL NIGHT EXPECTED FRI NIGHT...AS SFC HIGH BUILDS IN FROM THE NW. STILL LOOKING AT GOOD SETUP FOR RVR VALLEY FOG IN THE MTNS. 5H RIDGE BUILDS BACK IN SAT NIGHT. SFC HIGH OVERHEAD THE SRN APPS LOOKS TO PROVIDE ANOTHER COOL NIGHT SAT NIGHT...SO WENT CLOSER TO MAV MOS. WARMER DAY SUNDAY...AS FLOW TURNS SW. SUN NIGHT-THU... MODELS ARE IN PRETTY GOOD AGREEMENT EARLY THIS PERIOD WITH AN AMPLIFIED PATTERN...WITH 5H TROF MOVING IN BY TUESDAY. LOOKING AT A COLD FRONT ARRIVING IN THE WRN CWA MON NIGHT...EXITING THE CWA BY MIDDAY TUESDAY. MODELS DIFFER THEN WED-THU WITH THE AMPLIFICATION...THEREFORE GOING MORE WITH AN ENSEMBLE BLEND OF THE 00Z GFS...WHICH IS CLOSE TO THE 06Z GFS SOLUTION. THIS KEEPS THE ERN 2/3 OF THE U.S. IN A BROAD TROUGH...AND FOR OUR AREA WED-THU LOOKS DRY WITH HIGH PRESSURE IN CONTROL. AVIATION... WEAK NW FLOW BRINGING JUST ENOUGH DRYING TO AREAS EAST OF THE BLUE RIDGE TO SCATTER OUT THE LOW CLOUDS. WITH THE WIDESPREAD RAINFALL FROM WED AND LAST NIGHT...THIS IS A GOOD PATTERN FOR FOG AND STRATUS DEVELOPMENT ACROSS THE PIEDMONT...AND ALSO IN THE MOUNTAIN VALLEYS. I HAVE BROUGHT LYH...DAN...LWB TO IFR OR LOWER OVERNIGHT...AND EVEN BLF FOR A BRIEF PERIOD EXPECTING STRTUS TO ADVECT INTO BLF TOWARD DAYBREAK. ONLY SPOT WHERE IFR IS A LOW ENOUGH CHANCE NOT TO PUT IN THE FCST IS ROA. IFR CONDITIONS...IF THEY DEVELOP...WILL LIFT MOST LOCATIONS BY 15Z AS LOW LEVEL MOISTURE WILL BE FAIRLY SHALLOW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 352 AM EDT THU SEP 14 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-150800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 352 AM EDT THU SEP 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534512.